I have histamine intolerance, are my thyroid meds making me sick?
THE LOW HISTAMINE CHEF MAILBAG
I found this particular email very interesting given that I’ve been misdiagnosed with thyroid issues twice in my life before being finally diagnosed with a histamine related disorder (high histamine/histamine intolerance/histaminosis). I refused meds the first time but gave in on the second. What a weird, crazy ride Levothyroxine sent me on. We’re talking severe mania here. Awake for days on end, racing thoughts, very productive behaviour till the crash. And boy was it spectacular!
Medicine has sent me on so many Alice in Wonderland trips that I didn’t necessarily think there was a link when I began my investigations, but a little research turned up that not only do thyroid meds (synthetic thyroxine) raise histamine levels, they also lower diamine oxidase and monoamine oxidase, the enzymes responsible for metabolising histamine and tyramine (respectively).
Circulating levels of 5-hydroxytryptamine (5HT), histamine, monoamine oxidase (MAO), histaminase, tri-iodothyronine (T3) and thyroxine (T4) were studied in L-thyroxine and carbimazole treated rats. Increased concentrations of 5-HT, histamine, glutamate, T3 and T4 were recorded in L-thyroxine-treated rats while plasma gamma-aminobutyric acid (GABA), MAO and histaminase levels were significantly decreased. The findings suggest that alterations in the metabolism of thyroid hormones may have a link with the altered metabolism of biogenic amines. Read the full study here.
And another that mentions cardiac involvement:
Thyroxine-induced supersensitivity to histamine and norepinephrine activation of cardiac phosphorylasea. The results indicate that thyroid hormone can enhance both histamine and norepinephrine-induced activation of cardiac phosphorylasea. Possible mechanisms of this interaction are discussed. Read the full study here.
Thyroxin induced supersensitivity. Yes, that’s one way of referring to the hell that I went through on these meds. The next endocrinologist I consulted with called it “a sub clinical diagnosis” that should never have been tampered with. He did not in any way attribute my anxiety/mania symptoms to it. I asked. Sheesh. I’ve seen a lot of silly docs over the years. This might be something to keep in mind if you’ve been diagnosed with a histamine related disorder.
Please consult your doc before even thinking about messing with your meds!